Dyspnea-Related Ticagrelor Discontinuation After Percutaneous Coronary Intervention

Dominick J. Angiolillo, Davide Cao, Samantha Sartori, Usman Baber, George Dangas, Zhongjie Zhang, Birgit Vogel, Vijay Kunadian, Carlo Briguori, David J. Cohen, Timothy Collier, Dariusz Dudek, Michael Gibson, Robert Gil, Kurt Huber, Upendra Kaul, Ran Kornowski, Mitchell W. Krucoff, Alfonso Ielasi, Giulio G. StefaniniCarlo A. Pivato, Shamir Mehta, David J. Moliterno, E. Magnus Ohman, Javier Escaned, Gennaro Sardella, Samin K. Sharma, Richard Shlofmitz, Giora Weisz, Bernhard Witzenbichler, P. Gabriel Steg, Stuart Pocock, Roxana Mehran*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Nearly 20% of patients on ticagrelor experience dyspnea, which may lead to treatment discontinuation in up to one-third of cases. Objectives: The authors sought to evaluate the incidence, predictors, and outcomes of dyspnea-related ticagrelor discontinuation after percutaneous coronary intervention (PCI). Methods: In the TWILIGHT (Ticagrelor With Aspirin or Alone in High-Risk Patients After Coronary Intervention) trial, after 3 months of ticagrelor plus aspirin, patients were maintained on ticagrelor and randomized to aspirin or placebo for 1 year. The occurrence of dyspnea associated with ticagrelor discontinuation was evaluated among all patients enrolled in the trial. A landmark analysis was performed at 3 months after PCI, that is, the time of randomization. Predictors of dyspnea-related ticagrelor discontinuation were obtained from multivariable Cox regression with stepwise selection of candidate variables. Results: The incidence of dyspnea-related ticagrelor discontinuation was 6.4% and 9.1% at 3 and 15 months after PCI, respectively. Independent predictors included Asian race (lower risk), smoking, prior PCI, hypercholesterolemia, prior coronary artery bypass, peripheral artery disease, obesity, and older age. Among 179 patients who discontinued ticagrelor because of dyspnea after randomization, ticagrelor monotherapy was not associated with a higher risk of subsequent ischemic events (composite of all-cause death, myocardial infarction, or stroke) compared with ticagrelor plus aspirin (5.0% vs 7.1%; P = 0.566). Conclusions: In the TWILIGHT trial, dyspnea-related ticagrelor discontinuation occurred in almost 1 in 10 patients and tended to occur earlier rather than late after PCI. Several demographic and clinical conditions predicted its occurrence, and their assessment may help identify subjects at risk for therapy nonadherence.

Original languageEnglish
Pages (from-to)2514-2524
Number of pages11
JournalJACC: Cardiovascular Interventions
Volume16
Issue number20
DOIs
StatePublished - 23 Oct 2023
Externally publishedYes

Keywords

  • PCI
  • antiplatelet therapy discontinuation
  • aspirin
  • dyspnea
  • ticagrelor monotherapy

Fingerprint

Dive into the research topics of 'Dyspnea-Related Ticagrelor Discontinuation After Percutaneous Coronary Intervention'. Together they form a unique fingerprint.

Cite this